North Dakota, 2015

High Wind in North Dakota, January 8, 2015

January 8, 2015 · NWS BIS · 2 events in 2 counties and zones

Strong pressure rises behind a cold front resulted in very windy conditions over the region. The strongest wind gusts were over south-central North Dakota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong pressure rises behind a cold front resulted in very windy conditions over the region. The strongest wind gusts were over south-central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 8, 6:43 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 8, 6:43 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
643 AM CST THU JAN 8 2015

.UPDATE...
ISSUED AT 643 AM CST THU JAN 8 2015

ISALLOBARIC WINDS ARE BEGINNING TO INCREASE OVER WESTERN NORTH
DAKOTA AHEAD OF A PRESSURE RISE BUBBLE OF 7MB/3HR NOSING INTO
NORTH CENTRAL MONTANA. WIND GUSTS UP TO 40 KNOTS ARE BEING
OBSERVED OVER WESTERN NORTH DAKOTA WITH VISIBILITIES IN BLOWING
SNOW GENERALLY AROUND 1 MILE BEING REPORTED.

THE LATEST HI-RES MODEL OUTPUT PROGS THIS PRESSURE BUBBLE TO SURGE
SOUTH ACROSS WESTERN NORTH DAKOTA THIS MORNING. GIVEN THE OBSERVED
OBS AND EXPECTED TRENDS...STILL THINK A WINTER WEATHER ADVISORY
FOR BLOWING SNOW IS APPROPRIATE FOR WESTERN NORTH DAKOTA.

GIVEN THE "FRESHEST" SNOW HAS FALLEN AND IS CURRENTLY FALLING OVER
NORTHEASTERN NORTH DAKOTA...THINK GROUND BLIZZARD CONDITIONS WILL
BE LIKELY FOR THE TURTLE MOUNTAIN REGION INTO THE JAMES RIVER
VALLEY ONCE THE WINDS KICK UP LATER THIS MORNING. THEREFORE...WILL
KEEP THE BLIZZARD WARNING GOING FOR THE AFOREMENTIONED AREA.

ONLY UPDATED THE HOURLY SENSIBLE WEATHER GRIDS BASED ON CURRENT
OBS/TRENDS. OTHERWISE...THE CURRENT FORECAST IS ON TRACK. THE
UPDATED PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM CST THU JAN 8 2015

THE MAIN IMPACT TODAY IS BLOWING SNOW AND BLIZZARD CONDITIONS.

SCATTERED LIGHT SNOW CONTINUES TO FALL THIS MORNING ALONG AND
NORTH OF I-94. SNOW IS RATHER LIGHT AND MOVING OFF TO THE
SOUTHEAST RATHER QUICK. INITIAL RADAR RETURNS INDICATING SNOW WERE
NOT REALIZED AT THE SURFACE DUE TO A RATHER DRY BOUNDARY LAYER.
DEW POINT DEPRESSIONS HAVE SINCE LESSENED AND THE BOUNDARY LAYER
MOISTENED UP THIS MORNING. LIGHT SNOW WAS REPORTED AT JAMESTOWN
AND MINOT.

DUE TO THE QUICK MOVEMENT AND INITIAL DRY LAYER...SNOWFALL AMOUNTS
WILL BE RATHER MINIMAL...WITH GENERALLY LESS THAN AN INCH...AND IN
MANY CASES ONLY A FEW TENTHS. THIS COULD PLAY A RATHER LARGE ROLE
IN BLOWING SNOW PROBABILITIES LATER TODAY AND ULTIMATELY AFFECTING
VISIBILITIES. THE MAIN UNCERTAINTY WITH RESPECT TO THE SEVERITY OF
BLOWING SNOW/VISIBILITY RESTRICTIONS IS THE CONDITION OF THE
SNOWPACK AND THE ABILITY OF THE SNOW TO BE LOFTED GIVEN THAT VERY
LITTLE FRESH SNOW IS AVAILABLE.

WHAT IS MORE CERTAIN ARE WIND SPEEDS LATER THIS MORNING AND INTO
THE AFTERNOON HOURS. CURRENT SURFACE ANALYSIS SHOWS A 6MB/3HR OR
12MB/6HR PRESSURE RISE ACROSS WESTERN SASKATCHEWAN. THIS IS
FORECAST BY ALL THE MODELS TO MOVE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA LATER THIS MORNING...AND WITH POTENTIALLY MORE
IMPRESSIVE PRESSURE RISES. THIS STRONG ISALLOBARIC FORCING WILL BE
ENOUGH TO PRODUCE SUSTAINED WINDS AROUND 35 MPH AND GUSTS UP TO 50
MPH.

ONCE POPULATED WITH THE LATEST DATA...THE CANADIAN BLOWING SNOW
TOOL ACTUALLY INCREASED THE COVERAGE AND LIKELIHOOD OF BLOWING
SNOW ACROSS CENTRAL NORTH DAKOTA. THEREFORE...BELIEVE CURRENT
HEADLINES ARE WARRANTED AND CLOSE MONITORING OF CONDITIONS SHOULD
ANY LOCATIONS NEED TO BE UPGRADED FURTHER LATER TODAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 327 AM CST THU JAN 8 2015

DRY AND COLD CONDITIONS ARE FORECAST THROUGH THE WEEKEND AS A
CONTINENTAL POLAR AIR MASS REMAINS ENTRENCHED ACROSS THE NORTHERN
PLAINS. THE MAIN FORECAST IMPACT WILL BE THE DANGEROUSLY COLD
OVERNIGHT/EARLY MORNING WIND CHILLS EARLY FRIDAY MORNING THROUGH
MONDAY MORNING.

DRY CONDITIONS WILL CONTINUE AND TEMPERATURES WILL BEGIN TO
MODERATE MONDAY THROUGH WEDNESDAY AS PACIFIC RIDGING BUILDS INTO
THE ROCKIES. HIGHS ARE FORECAST TO BE NEAR NORMAL BY NEXT
WEDNESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 643 AM CST THU JAN 8 2015

CONSIDERABLE BLOWING SNOW AND GUSTY WINDS OVER 40 KTS ARE LIKELY
ACROSS THE REGION ON THURSDAY. LOW IFR CONDITIONS WILL BECOME
WIDESPREAD ACROSS WEST AND CENTRAL NORTH DAKOTA AFTER SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
FOR NDZ003-011-019>022-034>036-042-045>048-050-051.

WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
FOR NDZ001-002-009-010-017-018-031>033-040-041-043-044.

BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR NDZ004-005-012-
013-023-025-037.

&&

UPDATE...TM
SHORT TERM...AJ
LONG TERM...TM
AVIATION...AJ
Hazardous weather outlook, Jan 8, 3:39 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 AM CST THU JAN 8 2015

NDZ004-005-012-013-023-025-037-090945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-
339 AM CST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

BLIZZARD CONDITIONS WITH WIDESPREAD BLOWING SNOW AND NEAR ZERO
VISIBILITIES ARE EXPECTED THIS MORNING AND AFTERNOON. TRAVEL WILL
BE EXTREMELY HAZARDOUS. SEE WEATHER.GOV/BIS FOR DETAILS.

WIND CHILLS TO 35 BELOW ARE FORECAST TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND CHILLS TO 30 BELOW ARE FORECAST EACH NIGHT FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001>003-009>011-017>022-031>036-040>048-050-051-090945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
339 AM CST THU JAN 8 2015 /239 AM MST THU JAN 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS WILL CAUSE BLOWING SNOW AND REDUCED VISIBILITIES UNTIL
THURSDAY EVENING. VISIBILITIES WILL BE NEAR ZERO AT TIMES IN OPEN
COUNTRY. TRAVEL WILL BE DANGEROUS. SEE WEATHER.GOV/BIS FOR
DETAILS.

WIND CHILLS TO 35 BELOW ARE FORECAST TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND CHILLS TO 25 BELOW ARE FORECAST FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

AJ/TM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Burleigh

When
January 8, 7:30 AM CST to 8:30 AM CST
Where
Burleigh forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured at the Bismarck Airport around eight o'clock.

High Wind, Morton

When
January 8, 7:30 AM CST to 8:30 AM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

A 58 mph wind gust was measured at the Mandan Airport just before eight o'clock.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554296, 554297.